Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Change in bowel habits, weight loss, on methotrexate, mucus in stool, colonoscopy, loss of appetite, LLQ abdominal pain

User rating for this question
Very Good
Answered by

Oncologist
Practicing since : 2004
Answered : 532 Questions
Question
change in bowel habits wt loss
=====
I am a 47 yr old female with a hx of MCTD/ILD on methotrexate weekly. In the last 3 months, I have had progressively worse constipation ( which is a change for me). I have had some bright red rectal bleeding in the toilet and on the stool also. I also have had unintentional wt loss of 13 lbs in the last couple months. I have had a gradual loss of appetite.I rarely feel hungry although I do make myself eat. I am taking colace bid along with suppositories/laxatives as needed. There is mucus in the stool also.The caliber of the stool is smaller also. I have had LLQ abd pain. My dad had colon cancer stage3B successfully treated with surgical resection//chemo.
I saw my pcp last week who was quite concerned with the wt loss and above sxs. I am scheduled to see a GI doc in about a month who, hopefully, will schedule a colonoscopy. I have never had one done.
The bleeding is not all the time. My hgb is 12 and other labs ok. I am worried, of course, about all of this esp with my father having colon cancer.
I tried to get an appt sooner with the GI doc but there is none available at this time. My pcp said to call if I continue to lose wt and if I have any more bleeding. I have been on the methotrexate for 6 mos and have had no problems with it. My pcp does not feel these issues are related to the meds at all.
Is it ok to wait a month for the GI appt since the colonoscopy has not even been even scheduled yet? It will most likely be way into May sometime before it is done. I know you cannot dx over the internet but if I were your pt who presented with these sxs, what would be your suspicions and the tests you would feel was necessary? Thanks so much.
Posted Tue, 22 May 2012 in Blood Cancer(Leukemia)
 
 
Answered by Dr. Indranil Ghosh 34 minutes later
Hi,
Thanks for writing in.
Though a family history of a single affected member does not significantly predispose you to colon cancer, the symptoms mentioned by you certainly merit a workup for colon cancer. Methotrexate is unlikely to cause a gastrointestinal (GI) bleed unless the platelet count is very low, which is obviously not so in your case.
Rarely, mixed MCTD) per se can cause GI bleeding but that is not seen too often in clinical practice.
I would certainly like you to have the colonoscopy as early as possible and not to wait for more than a month. By that time, a computerised tomography scan (CT scan) of abdomen and a serum carcinoembryonic antigen level (CEA levels which are a marker for colon cancer) may also be done.

I hope I have addressed your concerns. I will be available for follow-up queries.
Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures

The user accepted the expert's answer

Ask an Oncologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions